Alert archive / Arkansas / Tornado Warnings in 2002

Tornado Warning 12, NWS Little Rock, AR

May 9, 2002Yell County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 9, 2002, 5:00 AM CDT for Yell County, Arkansas. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2002, 5:00 AM CDT (10:00 UTC)
Expired
May 9, 2002, 5:35 AM CDT
In force
35 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Yell County, AR

The radar

The Western Arkansas radar (KSRX), 95 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:05 AM CDTHail 1.75Belleville, AR
May 9, 5:30 AM CDTHail 1.75Ola, AR
May 9, 5:30 AM CDTHail 0.75Mt George, AR
May 9, 5:30 AM CDTThunderstorm Wind 50 EMt George, ARSeveral trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1675 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
2.9
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 091000
TORLIT
ARC149-091035-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
459 AM CDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  YELL COUNTY IN CENTRAL ARKANSAS

* UNTIL 535 AM CDT

* AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 13 MILES WEST OF DANVILLE...MOVING EAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DANVILLE AROUND 505 AM CDT
  PLAINVIEW AROUND 515 AM CDT
  OLA AROUND 520 AM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3515 9332 3512 9301 3494 9324 3500 9361
          3515 9360

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 9, 4:38 AM CDT, 22 minutes earlier.

Area forecast discussion, May 9, 4:38 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT THU MAY 9 2002

COLD FRONT SHOULD SLOWLY MOVE ACROSS THE AREA TODAY. FIGURE ON IT
MOVING A LITTLE SLOWER THAN MODELS SHOW, WHICH HAS BEEN THE GENERAL
CASE IN RECENT MONTHS. EFFECTIVE FRONTAL BOUNDARY MAY BE AHEAD OF THE
FRONT, DETERMINED BY THUNDERSTORMS THIS MORNING AND RESULTING OUTFLOW
BOUNDARIES. FIGURE ONGOING CONVECTION WILL CONTINUE INTO THE MORNING,
AFFECTING ALL BUT SOUTHEASTERN SECTIONS. WILL GO WITH LIKELY POPS
THIS MORNING FOR ALL BUT THE SOUTHEAST. DRYING MOVES INTO THE NORTHWEST
BY AFTERNOON, AND FIGURE MAIN THRUST OF THE PRECIPITATION SHOULD BE
INTO THE SOUTHEAST THIS AFTERNOON. WILL DECREASE POPS IN THE
NORTHWEST FOR THE AFTERNOON. FIGURE ON SOME WARMING IN THE SOUTHEAST
TODAY BEFORE THE STORMS ARRIVE, WITH MAXES REACHING NEAR OR A LITTLE
ABOVE 80, BUT OTHER AREAS WILL SHOW LITTLE WARMING WITH MAXES IN THE
70S IN MOST AREAS. MAIN MOISTURE AXIS MOVES INTO THE SOUTH TONIGHT
WHERE THE FRONT STALLS. WILL GO WITH LOW POPS IN CENTRAL SECTIONS
AND 40 PERCENT POPS ACROSS THE SOUTH FOR TONIGHT. COOLER AIR WILL
MOVE IN, BUT THINK MAIN COOLING WILL REMAIN TO THE NORTH OF THE
STATE AND WILL GO A LITTLE ABOVE MOS ON MINS. FRONT REMAINS TO THE
SOUTH OF THE AREA ON FRIDAY WITH MODEST MOISTURE REMAINING OVER THE
AREA. MAY SEE A REPEAT OF PAST SITUATIONS, WITH MOSTLY CLOUDY SKIES
AND TEMPS REMAINING COOL. WILL GO WITH MAXES MOSTLY IN THE 60S FOR
FRIDAY AND 40 PERCENT POPS OVER THE WHOLE AREA. SURFACE HIGH SHIFTS
TO THE EAST FRIDAY NIGHT INTO SATURDAY AND RETURN FLOW BEGINS WITH
WARM ADVECTION, MOSTLY TO THE WEST. FRONT SHOULD MOVE NORTH AS A
WARM FRONT FRIDAY NIGHT INTO SATURDAY. WILL BROAD BRUSH 30 PERCENT
POPS FOR FRIDAY NIGHT, THEN WILL GO WITH LOWER POPS TO THE SOUTH FOR
SATURDAY. TEMPS SHOULD NOT DROP MUCH FRIDAY NIGHT, THEN SHOULD SEE
MAXES RETURN TO THE 80S IN MOST AREAS SATURDAY.

.LZK...NONE

In the hours before

Special weather statement, May 9, 5:00 AM CDT, 0 minutes before
ARZ016-022>025-031>034-038-039-041>047-052>057-062>069-091830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU MAY 9 2002

...SLIGHT RISK OF SEVERE WEATHER ACROSS MUCH OF CENTRAL AND SOUTHERN
ARKANSAS TODAY AND EARLY TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND THIS EVENING OVER
MUCH OF CENTRAL AND SOUTHERN ARKANSAS.

EARLY THIS MORNING...A COLD FRONT WAS LOCATED JUST TO THE NORTHWEST
OF ARKANSAS. MEANWHILE...THE REMNANTS OF A COMPLEX OF THUNDERSTORMS
WAS AFFECTING NORTHERN AND CENTRAL ARKANSAS. THERE WERE STILL SOME
STRONG TO SEVERE THUNDERSTORMS WORKING INTO CENTRAL ARKANSAS ALONG
AN OUTFLOW BOUNDARY JUST BEFORE SUNRISE.

THE COLD FRONT IS FORECAST TO MOVE ACROSS ARKANSAS LATER TODAY AND
THIS EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP
ALONG AND AHEAD OF THE FRONT. SOME OF THE STORMS WILL BE CAPABLE OF
REACHING SEVERE LEVELS.

THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

STORM SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS MAY
NEED TO BE ACTIVATED ACROSS ARKANSAS LATER TODAY AND THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:17 AM CDTSevere Thunderstorm WarningLZKBoone, Marion, Newton53 min
May 9, 4:05 AM CDTSevere Thunderstorm WarningLZKLogan, Scott55 min
May 9, 4:48 AM CDTSevere Thunderstorm WarningLZKYell47 min
May 9, 5:37 AM CDTSevere Thunderstorm WarningLZKPerry43 min
May 9, 6:20 AM CDTSevere Thunderstorm WarningLZKFaulkner40 min

Nearby

Tornado Warnings in Arkansas, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.